Original case by Brandon Fainstad, MD.
Edits and graphics by Yilin Zhang, MD.
- Review the combined effects of amiodarone and thyroid disease on warfarin metabolism
- Establish criteria for reversing an elevated INR
52 year old man presents with one week of episodic dizziness, palpitations and shortness of breath that last for 30 seconds and have occurred both at rest and with exertion. He has also noticed increased muscle aches and fatigue following his usual work outs, along with an intentional 10lb weight loss. On ROS he denies fevers, chills, nausea/vomiting, chest pain, orthopnea/PND, cough or skin changes. He has a history of an inherited non-ischemic cardiomyopathy with an LVEF of 35%, a primary prevention AICD in place that has never fired, paroxysmal atrial fibrillation and obstructive sleep apnea. He takes amiodarone (started 4 mos ago for control of symptomatic AF), carvedilol, digoxin, eplerenone, fenofibrate, furosemide, losartan, simvastatin and warfarin. He does not smoke tobacco, drink alcohol or use illicit drugs.
What are some potential explanations for this patient’s symptoms?
- Arrhythmias (i.e. paroxysmal afib, bradycardia from digoxin or amiodarone toxicity)
- Heart failure
- Volume depletion
- Substance abuse
On exam, he is afebrile, HR 82bpm, BP 120/85 and sating 96% on room air. He appears comfortable, no overt thyromegaly or palpable nodules, and clear lung sounds to auscultation. Cardiac exam is notable for regular rhythm without murmurs, non-elevated JVP and no dependent edema. Abdomen is soft and non-tender.
BMP, LFTs, CBC, BNP and trop nml
INR >10 (Of note, his INR had previously been consistently 2-3, and he denies dose or diet changes)
Normal sinus rhythm
Is the AICD lead in the appropriate location? How can you tell this is an AICD and not a single lead pacemaker?
Which additional tests you want to obtain to evaluate his palpitations.
- ICD interrogation – Call the representative for the specific brand of ICD.
- Mostly NSR with occasional SVT (heart rate around 130). No atrial fibrillation and no shocks delivered
- TSH with reflex fT4
- TSH 0.006 (↓), fT4 5.6 (↑), T3 360 (↑)
- Thyroid ultrasound: mildly enlarged with decreased vascularity and no nodules
How do you interpret these findings? What is a potential explanation for this patient’s elevated INR?
Both amiodarone and hyperthyroidism potentiate the effects of warfarin and, in this case, led to significant warfarin toxicity.
What do you want to do about his elevated INR?
TAKE HOME POINTS:
- A pacemaker or ICD can be used to assess for recent arrhythmias.
- Patients taking both amiodarone and warfarin need to have closely monitored TSH and INR for the first two years of therapy.
- Amiodarone-induced thyrotoxicosis often presents differently than other causes of hyperthyroidism because the nodal blockading effect of amiodarone blunts some of the common manifestations of hyperthyroidism.
- An elevated INR should only be reversed if the patient is actively bleeding, at high risk for bleeding (e.g. post-op) or has an INR>10
- Batcher, Elizabeth L., X. Charlene Tang, Bramah N. Singh, Steven N. Singh, Domenic J. Reda, and Jerome M. Hershman. “Thyroid Function Abnormalities during Amiodarone Therapy for Persistent Atrial Fibrillation.” The American Journal of Medicine 120.10 (2007): 880-85.
- “Guidelines for Reversal of Anticoagulants.” University of Washington Pharmacy Department, Feb. 2016, depts.washington.edu/anticoag/home/content/guidelines-reversal-anticoagulants.